Kansas, 2017

Tornadoes and Hail in Kansas, March 6, 2017

March 6, 2017 · NWS TOP · 27 events in 12 counties and zones

During the late afternoon and evening of March 6 a line of severe t-storms developed and raced northeast at 50-60 mph. The storms developed within an environment that featured marginal moisture values featuring dewpoints in the lower to middle 50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

During the late afternoon and evening of March 6 a line of severe t-storms developed and raced northeast at 50-60 mph. The storms developed within an environment that featured marginal moisture values featuring dewpoints in the lower to middle 50s. As a result, the bases of the storms were a higher than average and until sunset allowed good visibility to observe the numerous weak tornado circulations. Many of the tornadoes did not have any condensation funnels but simply featured a debris swirl at the ground with only a faint attachment to the cloud base. At least 7 tornadoes were documented via radar and observations but only minor damage was reported and there were no serious injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 6, 2:19 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 6, 2:19 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
219 PM CST Mon Mar 6 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 218 PM CST Mon Mar 6 2017

Intense upper trough working east across the Northern Rockies with
a smaller-scale wave swinging southeast into the High Plains. Dryline
had pushed through Concordia at 20Z with dewpoints in eastern Kansas
still in the mid to upper 50s despite intense mixing. Deep west to
southwest flow behind the dryline leading to some blowing dust to
the west and northwest, but cold front was not far behind with
northwest winds into Phillipsburg at 20Z.

On the large scale, winds continue to be the main story. HRRR has
been fairly close with trends over the past few hours and has been
hitting at gusts topping 50kts in north central Kansas in the late
afternoon. Latest runs backing off of the extent and coverage of
this however, and given observations to the west, will continue with
the Advisory into the early evening.

Storm chances still looking rather good with CIN diminishing and
dryline and front coming in. Obviously lots of deep shear is in
place, with some veering for storm organization. Early storms should
still be able to be discrete at least initially, but increasing
forcing should bring a more linear mode toward evening. Enough low
level shear for a tornado risk with the early storms too, and with a
slightly slower dryline trend, the time for tornadogenesis in this
area is increasing, though mitigated by right moving supercell
motions around 45kt. The early evening will bear close watching for
severe storms, with the front's progression through the area by late
evening ending storm chances.

.LONG TERM...(Tuesday night through Monday)
Issued at 218 PM CST Mon Mar 6 2017

By Tuesday, the mid-level trough axis will be shifting east of the
area with northwesterly flow aloft still in place across the
Northern and Central Plains.  At the surface, low pressure will
extend across the Northern Plains with high pressure tracking into
Oklahoma and Texas.  Models show a pressure gradient remaining in
place over the region through the day, resulting in breezy westerly
winds.  These strong winds combined with dry conditions will lead to
another day of extreme fire weather conditions for the entire
outlook area.  See the Fire Weather section below for further
details.  While these westerly winds will result in cooler
conditions for Tuesday, high temperatures will still be above the
seasonal normals in the upper 50s/low 60s.

Dry conditions will continue through mid-week as northwest-to-
southeast oriented zonal flow sets up over the central U.S.  With
surface high pressure advancing into the southeastern U.S., a
warming trend is expected Wednesday and Thursday as winds shift to
the south, pushing high temperatures back into the mid 60s to low
70s.  There is a chance for some scattered showers and isolated
thunderstorms Thursday afternoon into Thursday evening across east
central KS as a front slides southward over the area.  Cooler
conditions are expected by Friday as expansive surface high pressure
builds from the Northern Plains southward into the Central Plains
behind the exiting front.  This cooling trend will continue into the
weekend as a mid-level trough dives into the Central Plains with
northerly winds keeping high temperatures only in the mid 40s to low
50s.  By early Saturday morning, models show two disturbances: one
across the Northern Plains in association with the mid-level trough,
and the second over Oklahoma as surface low pressure lifts
northward.  Models show these two disturbances converging over the
CWA early Saturday morning with precipitation tracking eastward out
of the area by the evening.  With early morning temperatures
Saturday morning near the freezing mark around the KS/NE border,
there is the potential for a rain/snow mix across far northern KS
before transitioning to all rain by mid/late morning.  The next
chance for precipitation may be Sunday night into Monday, however
the ECMWF keeps this system further north of the CWA while the
GFS/Canadian track it over the area.  A rain/snow mix would be
possible once again over far northern KS Monday morning as
temperatures drop to near freezing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1151 AM CST Mon Mar 6 2017

Minor changes to going aviation forecast. MHK still appears to be
west of the storm initiation area, but it could be close. Other
than a few hours of potential storms around 23Z at TOP and FOE,
winds will continue to be the main concern with gusts of 45 knots
possible through 01Z. Wind gusts pick up again at the end of the
forecast.

&&

.FIRE WEATHER...
Issued at 218 PM CST Mon Mar 6 2017

Today:  Very strong winds with falling RHs bring extreme fire
danger to mainly western and central locations through sunset.
Exact location of RH values falling below 20% is not certain, but
any trimming of the Warning would lead to a poor message at this
point.

A tight pressure gradient will remain in place over the region on
Tuesday, resulting in breezy westerly winds gusting upwards of 30-
40mph.  Model soundings show very dry conditions in place over the
entire region with dewpoints generally in the teens. Despite
slightly cooler high temperatures (in the upper 50s to low 60s),
these low dewpoints will be enough to cause RH values to plunge into
the 14 to 18 percent range during the afternoon.  The combination of
these dry conditions and gusty winds will result in extreme fire
danger conditions across the entire CWA.  As a result, the Fire
Weather Watch has been upgraded to a Red Flag Warning for the entire
area.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CST this evening for KSZ008>012-
020>024-034>038.

Fire Weather Watch from Tuesday morning through Tuesday
afternoon for KSZ008>012-020>024-026-034>040-054>056-058-059.

Wind Advisory until 8 PM CST this evening for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...65
LONG TERM...Hennecke
AVIATION...65
FIRE WEATHER...Hennecke/65
Hazardous weather outlook, Mar 6, 2:31 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
231 PM CST Mon Mar 6 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-072045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
231 PM CST Mon Mar 6 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe weather...
There is a chance for strong to severe thunderstorms mid afternoon
through early this evening. Scattered storms are expected to
develop generally east of a line from Council Grove to Manhattan
to Seneca, with the better chances for severe storms being along
and east of an Emporia to Silver Lake to Hiawatha line. Storms
may initially be discrete before congealing into a line. All
severe hazards will be possible with any discrete storms that
develop, including damaging straight line winds, large hail, and
tornadoes. Thunderstorm chances end from west to east this
evening.

Fire weather...
Extreme fire danger will continue through this afternoon over
central, north central, and portions of northeast Kansas. A Red
Flag Warning remains in effect for locations along and west of a
line from Council Grove to Holton to Hiawatha.

Strong Winds...
Winds will be strong out of the south to southwest
at 25 to 35 mph with gusts up to 50 to 55 mph at times. Winds
will become more westerly in north central Kansas late this
afternoon. These winds may pose a hazard to high profile vehicles
and blow around unsecured objects. A Wind Advisory is in effect
through 8 pm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Red Flag Warning is in effect for the entire outlook area Tuesday
afternoon as extreme fire danger conditions are expected due to
dry conditions and very gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight for locations
east of a Herington to Manhattan to Seneca line.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The radar

The Topeka radar (KTWX), 82 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 7 tornado, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
March 6, 5:06 PM CST to 5:07 PM CST
Where
Marshall County, 1.74 mi NE of Frankfort
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.720, -96.400

A machine shed was destroyed.

Hail, Pottawatomie

When
March 6, 5:13 PM CST to 5:14 PM CST
Where
Pottawatomie County, 0.53 mi W of Olsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.430, -96.630

Dime to nickel size hail with a few quarter sized stones.

Hail, Riley

When
March 6, 5:29 PM CST to 5:30 PM CST
Where
Riley County, 0.54 mi E of Manhattan
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.180, -96.570

Thunderstorm Wind, Nemaha

When
March 6, 5:30 PM CST to 5:31 PM CST
Where
Nemaha County, 3.18 mi E of Seneca
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.830, -96.010

Wind damage to an outbuilding and a grain bin.

Tornado, Geary

When
March 6, 5:35 PM CST
Where
Geary County, 12.48 mi E of (Fri)marshall Aaf Ft
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
39.054, -96.538

A semi truck was blown off of Highway 177 near I-70|by this small tornado. Driver was uninjured. Exact start and end location are uncertain due to a lack of reliable damage indicators. Time estimated based on radar data.

Tornado, Wabaunsee

When
March 6, 5:36 PM CST to 6:00 PM CST
Where
Wabaunsee County, 2.85 mi W of Wabaunsee to 8.13 mi NNW of Maple Hill
Rating
EF0
Path length
16.06 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
39.155, -96.383

This was an intermittent tornado with visual confirmation|on at least 4 separate occasions along its 16 mile track, including 3 |miles S of St George, 2 miles S of Wamego, 3 miles SW of Belvue, and SW |of St Marys. This tornado produced minimal damage along its track. Time |estimated based on individual reports and radar data.

Tornado, Pottawatomie

When
March 6, 5:37 PM CST
Where
Pottawatomie County, 3 mi N of Louisville
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
39.293, -96.320

Emergency management reported visual confirmation of a |tornado at this location with no reliable damage indicators impacted. |Time estimated based on radar data.

Tornado, Wabaunsee

When
March 6, 5:37 PM CST to 5:38 PM CST
Where
Wabaunsee County, 4 mi N of Volland to 4.03 mi N of Volland
Rating
EF0
Path length
0.12 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.008, -96.400

Video evidence of a tornado existing for at least one|minute, traveling approximately 1000 yards in that time. Start time |and location are likely prior to those noted here, with end time and |location likely after those noted here, but this is the period for |which video evidence encompasses. No damage was reported with this |tornado. Time estimated based on radar data.

Thunderstorm Wind, Nemaha

When
March 6, 5:45 PM CST to 5:46 PM CST
Where
Nemaha County, 0.69 mi N of Corning
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.660, -96.030

Sustained winds of 60 MPH with gusts of 70 MPH or greater.

Tornado, Wabaunsee

When
March 6, 5:59 PM CST to 6:01 PM CST
Where
Wabaunsee County, 1 mi W of Paxico to 1 mi NE of Paxico
Rating
EF0
Path length
1.85 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.070, -96.189

A visual confirmation of a tornado was reported |approximately 1 mile west of Paxico slightly north of Interstate 70. |This tornado proceeded to remove a barn roof on the northeast side of |Paxico. Time estimated based on radar data.

Thunderstorm Wind, Wabaunsee

When
March 6, 6:00 PM CST to 6:01 PM CST
Where
Wabaunsee County, 1.07 mi E of Newbury
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.080, -96.150

Roof was blown off of a barn.

Hail, Shawnee

When
March 6, 6:01 PM CST to 6:02 PM CST
Where
Shawnee County, 1.75 mi NW of Topeka
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.070, -95.700

Reported at KSNT studios.

Tornado, Shawnee

When
March 6, 6:13 PM CST to 6:21 PM CST
Where
Shawnee County, 2 mi SE of Rossville to 3 mi NE of Silver Lake
Rating
EF0
Path length
5.21 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
39.109, -95.924

A tornado touched down approximately 2 miles |southeast of Rossville where it overturned a center pivot|irrigation system. It proceeded to the east northeast, causing |minor tree damage before the damage track ended 3 miles northeast|of Silver Lake.

Hail, Lyon

When
March 6, 6:37 PM CST to 6:38 PM CST
Where
Lyon County, 7.01 mi NNE of Plymouth
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.510, -96.260

Thunderstorm Wind, Jefferson

When
March 6, 6:51 PM CST to 6:52 PM CST
Where
Jefferson County, 1.28 mi WSW of Thompsonville
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.090, -95.450

Estimated wind gust of 80 MPH near K-24 and 237 Road.

Thunderstorm Wind, Lyon

When
March 6, 6:53 PM CST to 6:54 PM CST
Where
Lyon County, Emporia
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.400, -96.180

Emporia Airport reported a 50 knot wind gust.

Thunderstorm Wind, Jefferson

When
March 6, 6:56 PM CST to 6:57 PM CST
Where
Jefferson County, 1.75 mi ESE of Williamstown
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.060, -95.300

Power poles and trees down, south of Highway-24 and Phillips Road.

Hail, Douglas

When
March 6, 7:06 PM CST to 7:07 PM CST
Where
Douglas County, 1.48 mi SSW of Pleasant Grove
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.830, -95.280

Thunderstorm Wind, Douglas

When
March 6, 7:14 PM CST to 7:15 PM CST
Where
Douglas County, 1.75 mi WSW of Lawrence
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.960, -95.260

Hail, Douglas

When
March 6, 7:18 PM CST to 7:19 PM CST
Where
Douglas County, 4.3 mi ENE of Vinland
Measured
2.5 in hail
Reported by
Public
Coordinates
38.860, -95.100

Hail report received via social media.

Thunderstorm Wind, Anderson

When
March 6, 7:27 PM CST to 7:28 PM CST
Where
Anderson County, 20.11 mi W of Westphalia
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.190, -95.870

An outbuilding was blown over with some livestock killed.

Tornado, Franklin

When
March 6, 7:38 PM CST to 7:39 PM CST
Where
Franklin County, 0.57 mi N of Princeton to 3.03 mi ENE of Princeton
Rating
EF1
Path length
3.05 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
38.488, -95.272

A firefighter gave a first hand account of being |impacted by the tornado in the town of Princeton, including power|flashes and rotating wind field. Damage to trees and power lines|in Princeton was reported. The tornado traveled east, impacting a|home on Nebraska Road where it was able to remove a majority of |the roof. 0.5 miles east of Nebraska Road a barn was destroyed and|other outbuildings damaged while a nearby home only experienced|minor roof damage. The tornado likely dissipated shortly after this|point while downburst winds continued to the east where approximately|20 power poles oriented north to south along Texas road were damaged.

Thunderstorm Wind, Franklin

When
March 6, 7:43 PM CST to 7:44 PM CST
Where
Franklin County, 3.87 mi SW of Rantoul Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.490, -95.150

Twenty power poles down near John Brown Road and Texas Road.

Thunderstorm Wind, Anderson

When
March 6, 7:46 PM CST to 7:47 PM CST
Where
Anderson County, 4.29 mi NNE of Mont Ida
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.280, -95.350

Two outbuildings had their tin roofs blown off.

Thunderstorm Wind, Anderson

When
March 6, 7:48 PM CST to 7:49 PM CST
Where
Anderson County, 3.54 mi WNW of Garnett
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.300, -95.290

Damage reported to one exterior side of a home. An outbuilding had the tin roof blown off with the inward facing wall tilted inward. Two cedar trees 20 inches in diameter were snapped at the base.

Thunderstorm Wind, Anderson

When
March 6, 7:51 PM CST to 7:52 PM CST
Where
Anderson County, 1.63 mi W of Garnett
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.280, -95.260

Trained spotter estimated 70 MPH wind gusts.

Thunderstorm Wind, Anderson

When
March 6, 7:51 PM CST to 7:52 PM CST
Where
Anderson County, 2.14 mi NNW of Garnett
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.310, -95.240

Cement block building was destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683544, 683545, 683546, 683564, 674015, 674016, 674017, 674018, 683550, 674019, 683566, 683551, 674020, 683552, 683556, 683557, 683558, 683559, 683560, 683561, 683563, 674014, 683565, 683567, 683568, 683562, 683570.